• Drug testing in lab
Researchers in Adelaide want national standards reassessed to ensure Indigenous Australians are more aware of the potential dangers of over-the-counter drugs.
By
Karen Ashford

Source
NITV News
UPDATED 5:36 PM - 25 Sep 2013

Researchers in Adelaide want national standards reassessed to ensure Indigenous Australians are more aware of the potential dangers of over-the-counter drugs.

A recent Adelaide study suggests there are high rates of chronic illness among Indigenous people, meaning they are at a higher risk of suffering from complications caused by seemingly safe medications like paracetamol and ibuprofen.

Charlotte De Crespigny from the Adelaide University is concerned about the lack of awareness existing around this dangerous problem.

"What if I'm taking Panadol because I've got arthritis, and I've got a headache as well and I might take my Herron or Paralgin Paracetamol because I didn't know it was the same drug. And there we have the problem, we're getting too much too often," says Ms De Crespigny.

Nunkuwarrin Yunti Aboriginal health service is also trying to raise awareness for these unknown dangers.

"Because of their lack of education and knowledge on how various medications react with other medications, they can start feeling quite ill all of a sudden and have no idea what's going on and think it's something else that's far from the correct truth, and it can lead to death," says Aboriginal health worker Shane Jacobsen.

As a result, a preventative health guide is being developed to assist both patients and professionals.

"It's done all in simple terms so that the client can understand it very easily, there's no big words, it shows how it works, it has a diagram of the body, and which parts are affected with the medication, it has side effects, has the warnings, what interacts with the drug and what to tell the patients," says senior Aboriginal health practitioner Celia Harnas.

The experts argue that research, community education, clearer warnings, and restrictions on supply and advertising could save lives, but fear they'll have little luck against the might of the pharmaceutical industry.

A recent Adelaide study suggests there are high rates of chronic illness among Indigenous people, meaning they are at a higher risk of suffering from complications caused by seemingly safe medications like paracetamol and ibuprofen.

Charlotte De Crespigny from the Adelaide University is concerned about the lack of awareness existing around this dangerous problem.

"What if I'm taking Panadol because I've got arthritis, and I've got a headache as well and I might take my Herron or Paralgin Paracetamol because I didn't know it was the same drug. And there we have the problem, we're getting too much too often," says Ms De Crespigny.

Nunkuwarrin Yunti Aboriginal health service is also trying to raise awareness for these unknown dangers.

"Because of their lack of education and knowledge on how various medications react with other medications, they can start feeling quite ill all of a sudden and have no idea what's going on and think it's something else that's far from the correct truth, and it can lead to death," says Aboriginal health worker Shane Jacobsen.

As a result, a preventative health guide is being developed to assist both patients and professionals.

"It's done all in simple terms so that the client can understand it very easily, there's no big words, it shows how it works, it has a diagram of the body, and which parts are affected with the medication, it has side effects, has the warnings, what interacts with the drug and what to tell the patients," says senior Aboriginal health practitioner Celia Harnas.

The experts argue that research, community education, clearer warnings, and restrictions on supply and advertising could save lives, but fear they'll have little luck against the might of the pharmaceutical industry.